Wisconsin, 2009

Cold in Wisconsin, January 13, 2009

January 13, 2009 · NWS MKX · 9 events in 9 counties and zones

Bitter cold arctic air poured into South-central and Southeast Wisconsin on January 13th in the wake of an Alberta Clipper low pressure. At sunrise air temperatures ranged from -3 to +5, however, by late morning air temperatures ranged from -2 to +7 across southern Wisconsin.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Bitter cold arctic air poured into South-central and Southeast Wisconsin on January 13th in the wake of an Alberta Clipper low pressure. At sunrise air temperatures ranged from -3 to +5, however, by late morning air temperatures ranged from -2 to +7 across southern Wisconsin. Northwest winds of 13 to 22 knots (15 to 25 mph) with gusts to 30 knots (35 mph) generated wind chill values of -20 to -30. Several public schools delayed the start of classes by 2 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 13, 4:48 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jan 13, 4:48 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
448 AM CST TUE JAN 13 2009

.DISCUSSION...FORECAST FOCUS ON DEPARTING SYSTEM THIS MORNING...THEN
ON THE SECOND SYSTEM FOR TONIGHT/WEDNESDAY BEFORE BITTER COLD
TEMPERATURES ARRIVE WEDNESDAY NIGHT THROUGH FRIDAY.

.TODAY...LINGERING LIGHT SNOW SHOWERS CONTINUE TO PLAGUE SOUTHEAST
WISCONSIN EARLY THIS MORNING. WIND SPEEDS HAVE BEEN LESS THAN
IMPRESSIVE THIS MORNING WITH ALL GUSTS GENERALLY UNDER 20 KNOTS.
WILL CANCEL THE WINTER WEATHER ADVISORY FOR SC WI...BUT KEEP IT
GOING FOR SE WI AND ROCK COUNTY UNTIL 6 AM.

COLD FRONT SURGING EAST WILL CAUSE TEMPS TO PLUMMET FROM THE TEENS
TO NEAR ZERO ACROSS SC WI AROUND 6 AM. THESE TEMPS...IN COMBINATION
WITH WIND SPEEDS OF 10 TO 15 KNOTS WILL ALLOW WIND CHILLS TO DIP TO
NEAR 20 BELOW THIS MORNING. COLLABORATED WITH SURROUNDING OFFICES
AND HOISTED A WIND CHILL ADVISORY FOR SC WI MINUS ROCK COUNTY FROM 6
AM TIL NOON.

TEMPERATURES TODAY WILL PERHAPS RISE A DEGREE OR TWO WEST WHILE
THE EAST WILL SEE SLOWLY FALLING TEMPS. A BITTER COLD DAY FOR
SURE.

.TONIGHT THROUGH WEDNESDAY EVENING...TEMPERATURES THIS EVENING
ARE EXPECTED TO DROP LIKE A ROCK EARLY...BEFORE CLOUDS
INCREASE...WAA COMMENCES...AND SNOW BEGINS AROUND OR SLIGHTLY
AFTER MIDNIGHT. 2 METER TEMPS PLUMMET INTO THE TEENS BELOW MOST
PLACES BY 03Z...THEN SLOWLY RISE ABOVE ZERO BY 12Z WED. NOT
WILLING TO COMMIT TO TEENS BELOW ZERO GIVEN THE INCREASING
CLOUDINESS...BUT WILL UNDERCUT MOS BY ABOUT 7 OR 8 DEGREES.

THE NEXT CLIPPER SYSTEM CURRENTLY EVIDENT ON IR IMAGERY OVER
SOUTHERN ALBERTA CANADA WILL SLIDE SOUTHEAST ALONG A TIGHTENING
BAROCLINIC ZONE...THROUGH IOWA AND INTO CENTRAL ILLINOIS LATE
TONIGHT AND WEDNESDAY MORNING. SNOW WILL ONCE AGAIN BREAK OUT ON
THE NORTHERN SIDE OF THE STORM TRACK LATE TONIGHT. MODELS HAVE
DIMINISHED THE FORCING AND MOISTURE ASSOCIATED WITH THIS SYSTEM
FROM YESTERDAY/S MODEL RUNS. QPF IS NOW ONLY AVERAGING 0.10-0.15
INCHES. STILL THINKING A 20:1 OR 25:1 RATIO...SO A 2 TO 5 INCH
SNOWFALL IS EXPECTED...WITH THE HIGHEST AMOUNTS NEAR THE LAKESHORE
DUE TO LAKE ENHANCEMENT /DELTA T/S INCREASING TO NEARLY 20C/ AND
NEAR THE ILLINOIS BORDER. FOLLOWED SUIT WITH SOME OF THE SURROUNDING
OFFICES AND ALREADY ISSUED A WINTER WEATHER ADVISORY FOR THE
SOUTHERN 3 TIERS OF COUNTIES...AND SHEBOYGAN COUNTY FOR LATE
TONIGHT INTO WEDNESDAY. KEPT THE WW.Y GOING FOR SE WI THROUGH 00Z
THURSDAY DUE TO BETTER BLOWING SNOW POTENTIAL DURING THE
AFTERNOON. BUFKIT DOES NOT SHOW WIND GUSTS APPROACHING LEVELS
ONCE THOUGHT POSSIBLE YESTERDAY. THEREFORE...BLIZZARD POTENTIAL IS
QUITE LOW.

.WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...RAPIDLY CLEARING SKIES
DUE TO STRONG CAA WEDNESDAY EVENING WILL BRING THE POTENTIAL FOR
BRUTALLY COLD CONDITIONS. 925 MB TEMPS AVERAGE BETWEEN -22C AND
-23C ON THE GFS/ECMWF AND AROUND -24C ON THE NAM. ASSUMING A
MODERATE INVERSION...LOWS OF 15 TO 20 BELOW WILL BE POSSIBLE. 2
METER TEMPS ON THE GFS/ECMWF ARE -10 TO -15F BY 12Z THURSDAY. IN
ADDITION...10 TO 15 KNOT WINDS WILL PRODUCE WIND CHILLS BELOW -35.
SERIOUSLY CONSIDERED ISSUING A WIND CHILL WATCH...BUT IT WAS
AGREED UPON THERE ARE ENOUGH HEADLINES OUT...AND WILL PASS THIS
ALONG FOR THE DAY SHIFT TO CONSIDER.

A VERY COLD DAY THURSDAY DESPITE SUNNY SKIES. LOOKS LIKE WE WILL
REMAIN SEVERAL DEGREES BELOW ZERO ALL DAY.

THE RIDGE OF HIGH PRESSURE WILL PUSH OVERHEAD FOR THURSDAY NIGHT.
THE COLDEST AIR DURING THIS ENTIRE WINTER SEASON MAY ARRIVE DURING
THIS TIME. WINDS ARE EXPECTED TO BE LIGHT...UNDER CLEAR
SKIES...WITH A FRESH SNOWPACK. SHOULD BE ABLE TO SEE LOW 20S BELOW
ZERO MOST PLACES...AND COULD SEE -30 TO -35 AT LNR. AREAS NEAR THE
LAKE WILL BE SLIGHTLY WARMER OF COURSE.

.FRIDAY THROUGH EARLY NEXT WEEK...STRONG WARM AIR ADVECTION
BEGINS FRIDAY. SHOULD RISE ABOVE ZERO DURING THE AFTERNOON AND
KEEP RISING INTO THE TEENS OR 20S FRIDAY NIGHT. CONTINUED WAA INTO
THE WEEKEND WILL BRING MAINLY CLOUDY CONDITIONS...AND ONLY SOME
SCATTERED FLURRIES DUE TO THE LACK OF SIGNIFICANT FORCING.

&&

.AVIATION...SOME MVFR CEILINGS AND VISIBILITIES TO PERSIST ACROSS
THE AREA THIS MORNING...ESPECIALLY SOUTHEAST.  WHILE SNOW WILL
END...SOME BLOWING SNOW WILL CONTINUE DURING THE MORNING. WINDS
SHOULD SLOWLY SUBSIDE DURING THE AFTERNOON AS SURFACE RIDGE
APPROACHES THE UPPER MISSISSIPPI VALLEY. THEN NEXT CLIPPER DROPS
SOUTHEAST AND REACHES IOWA/NORTHEAST MISSOURI LATE TONIGHT.  THIS
SHOULD BRING IFR CIGS/VISIBILITIES BACK INTO SOUTHERN WISCONSIN
AFTER MIDNIGHT.

&&

.MARINE...LOW PRESSURE NEAR SOUTHERN LAKE MICHIGAN WILL MOVE TO THE
EASTERN GREAT LAKES THIS AFTERNOON. SMALL CRAFT ADVISORY REMAINS IN
EFFECT UNTIL 3 PM CST THIS AFTERNOON DUE TO BRISK NORTH/NORTHWEST
WINDS AND HIGH WAVES.

A HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL NOON.
THE COMBINATION OF THE BRISK WINDS...HIGH WAVES AND MUCH COLDER
TEMPERATURES MOVING INTO THE AREA SHOULD BRING HEAVY FREEZING SPRAY
THROUGH THE MORNING.

SIMILAR CONDITIONS ARE POSSIBLE WITH THE NEXT PASSING ALBERTA
CLIPPER SYSTEM.  THIS LOW WILL REACH IOWA TONIGHT...THEN INTO THE
UPPER OHIO VALLEY REGION WEDNESDAY. MORE MARINE HEADLINES SIMILAR TO
TODAY MAY BE NEEDED FOR THIS PERIOD IN FUTURE FORECASTS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM CST
     WEDNESDAY FOR WIZ056-057-062-063-067>069.

     WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR WIZ046-047-056-057-
     062-063-067-068.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR
     WIZ051-052-058>060-064>066-069>072.

     WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST WEDNESDAY FOR
     WIZ052-058>060-064>066-070>072.

LM...HEAVY FREEZING SPRAY WARNING UNTIL NOON CST TODAY FOR LMZ643>646.

     SMALL CRAFT ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR
     LMZ643>646.

&&

SHORT/LONG TERM...18 BORGHOFF
AVIATION/MARINE...06 HENTZ
Hazardous weather outlook, Jan 13, 4:01 AM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
401 AM CST TUE JAN 13 2009

WIZ046-047-051-052-056>060-062>072-141015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
401 AM CST TUE JAN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT FOR SOUTH CENTRAL WISCONSIN
UNTIL NOON AS ARCTIC AIR PLUNGES INTO WISCONSIN. THE LIGHT SNOW
AND BLOWING SNOW OVER THE SOUTHEAST WILL END THIS MORNING.

ANOTHER ALBERTA CLIPPER TYPE LOW PRESSURE SYSTEM WILL BRING MORE
SNOW AND BLOWING SNOW TONIGHT. WINTER WEATHER ADVISORIES ARE IN
EFFECT FOR LATE TONIGHT DUE TO THE ADDITIONAL SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SNOW WILL END WEDNESDAY AFTERNOON...WITH A TOTAL OF 3 TO 5 INCHES
OF SNOW EXPECTED. BRISK AND GUSTY NORTHWEST WINDS IN THE WAKE OF
THE DEPARTING LOW WILL THEN BRING DANGEROUS WIND CHILLS FROM
WEDNESDAY NIGHT INTO THURSDAY NIGHT. WIND CHILLS MAY DROP TO 35
BELOW BY EARLY THURSDAY MORNING. WHILE THE STRONG WINDS WILL
SUBSIDE THURSDAY NIGHT...VERY COLD TEMPERATURES ARE
EXPECTED...WITH LOWS FROM 15 BELOW TO 20 BELOW OVER MUCH OF
SOUTHERN WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED.

LMZ643>646-141015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
401 AM CST TUE JAN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 3 PM TUESDAY. A HEAVY
FREEZING SPRAY WARNING IS IN EFFECT UNTIL NOON TUESDAY. BRISK NORTH
WINDS AND AN ARCTIC AIRMASS WILL PREVAIL IN THE WAKE OF THE
DEPARTING LOW INTO TUESDAY. HIGH WAVES AND HEAVY FREEZING SPRAY ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER LOW PRESSURE AREA WILL BRING SMALL CRAFT ADVISORY
CONDITIONS WITH BRISK WINDS...HIGH WAVES...AND POSSIBLY HEAVY
FREEZING SPRAY WEDNESDAY AFTERNOON THROUGH THURSDAY.

SMALL CRAFT ADVISORIES MAY BE NEEDED AGAIN FRIDAY.

HENTZ

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jan 13, 1:55 AM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
155 AM CST TUE JAN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     SNOW             RANDOM LAKE             43.56N 87.96W
01/13/2009  M4.0 INCH        SHEBOYGAN          WI   TRAINED SPOTTER

&&

FRANKS
Local storm report, Jan 13, 6:54 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
654 AM CST TUE JAN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     SNOW             N SHEBOYGAN             43.75N 87.72W
01/13/2009  M3.3 INCH        SHEBOYGAN          WI   PUBLIC

&&

PZABEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Adams

When
January 13, 7:00 AM CST to 11:00 AM CST
Where
Adams forecast zone
Reported by
ASOS
Coordinates
43.970, -89.771 (the zone’s center; the record gives no point)

Cold/Wind Chill, Green Lake

When
January 13, 7:00 AM CST to 11:00 AM CST
Where
Green Lake forecast zone
Reported by
ASOS
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sauk

When
January 13, 7:00 AM CST to 11:00 AM CST
Where
Sauk forecast zone
Reported by
ASOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Cold/Wind Chill, Columbia

When
January 13, 7:00 AM CST to 11:00 AM CST
Where
Columbia forecast zone
Reported by
ASOS
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Cold/Wind Chill, Iowa

When
January 13, 7:00 AM CST to 11:00 AM CST
Where
Iowa forecast zone
Reported by
ASOS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dane

When
January 13, 7:00 AM CST to 11:00 AM CST
Where
Dane forecast zone
Reported by
ASOS
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lafayette

When
January 13, 7:00 AM CST to 11:00 AM CST
Where
Lafayette forecast zone
Reported by
ASOS
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Cold/Wind Chill, Green

When
January 13, 7:00 AM CST to 11:00 AM CST
Where
Green forecast zone
Reported by
ASOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Cold/Wind Chill, Rock

When
January 13, 7:00 AM CST to 11:00 AM CST
Where
Rock forecast zone
Reported by
ASOS
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152196, 152197, 152198, 152199, 152200, 152201, 152202, 152204, 152205.